Alabama, 2025

Winter Storm and Winter Weather in Alabama, January 10, 2025

January 10, 2025 · NWS BMX · 20 events in 20 counties and zones

A shortwave trough moved into the Mississippi Valley by early January 10, with a surface low moving across Mississippi, Alabama, and Georgia. Existing cold air across the northern half of the state supported snowfall, which occurred after 3 AM.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A shortwave trough moved into the Mississippi Valley by early January 10, with a surface low moving across Mississippi, Alabama, and Georgia. Existing cold air across the northern half of the state supported snowfall, which occurred after 3 AM. Moderate to heavy snowfall fell across the Birmingham metro area, the Tuscaloosa area, and most areas north and east. Precipitation began initially as rain and sleet as evaporative cooling greatly reduced dew point depressions at the surface. Many areas saw sleet and snow accumulations of 2 to 4 inches during the morning hours, with isolated pockets up to 5 inches in northwestern counties. As a nose of warm air aloft moved in from the southwest, snowfall gradually changed back to sleet, which coated the fresh snowpack. During the daylight hours, many areas warmed above freezing at the surface, with rainfall continuing. Some areas over eastern Central Alabama remained below freezing and were subjected to light freezing rain, which accumulated on trees and other surfaces. Travel impacts were felt throughout the region, with snow and ice-covered roadways leading to numerous vehicle incidents, mainly during the early to mid-morning hours. One fatality occurred in Talladega County due to hypothermia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 9, 11:02 PM CST, 58 minutes earlier.

Area forecast discussion, Jan 9, 11:02 PM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1102 PM CST Thu Jan 9 2025

...New AVIATION...

.SHORT TERM...
(This evening through Friday afternoon)
Issued at 318 PM CST THU JAN 9 2025

1. Winter Storm conditions are expected across the northern third
of Counties in Central Alabama Friday morning through early
Friday afternoon, where significant impacts are expected due to
accumulating sleet and snow, followed by freezing rain.

2. Winter weather impacts are possible farther south within the
Winter Weather Advisory, primarily during the morning hours on
Friday. The morning commute will be impacted as a result, with the
potential for hazardous driving conditions due to accumulations of
sleet and freezing rain. In the Advisory area, temperatures are
expected to rise above freezing by Friday afternoon as
precipitation becomes all rain.

3. Slick and hazardous road conditions are expected to continue
through Saturday morning as temperatures fall below freezing once
again Friday night. Any lingering ground moisture is expected to
refreeze.

Discussion...

We are dealing with a difficult forecast for late tonight and
Friday due to a late shift in the model guidance, led by the NAM
and followed by the global models. The shortwave trough
approaching the Mississippi Valley has trended more amplified
resulting in a stronger 850 mb low-level jet farther inland over
MS/AL and stronger warm advection in the 850-700 mb layer.

As precipitation overspreads the western and central counties
around 3 AM, forecast soundings are increasingly exhibiting a
warm nose around 750 mb, which is expected to be warm enough to
cause partial melting of snowflakes. Wet bulb temperatures below
this layer should be 2-4 C below freezing, which should allow for
the formation of ice pellets. Across our far northern counties,
thermal profiles are more supportive of a snow/ice pellet mix
within the first 2-4 hours of the onset.

By 6 AM, precipitation should be ongoing across most of the
forecast area with a potential for accumulating moderate to heavy
ice pellets as long as the melting layer aloft remains shallow
and colder than +3 C. If this layer is warmer, we'll be looking
at an earlier transition to freezing rain in the Winter Weather
Advisory area.

Along the US-278 corridor, 0.5 to 1 inch snow appears possible
before precipitation changes to ice pellets. As warm advection
leads to additional warming at 800-750 mb, and where surface
temperatures remain below freezing, a transition to freezing is
expected in the 7-10 AM time frame from south to north. The best
chance for ice accumulations greater than 0.10 inch will be in the
Winter Storm Warning area, and in particular to the east of I-65
and north of I-20 in the higher elevations.

By noon, a sharp warm nose aloft should eliminate snow and sleet
as possible precipitation types. Where cold air lingers in the
higher elevations of the northeastern counties, additional
freezing rain accumulation may occur.

87/Grantham

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 318 PM CST THU JAN 9 2025

Once the lingering precip finally exits the area Friday night, we
will return to a dry but quite cold forecast through the remainder
of the next 7 days. Some model ensemble members do try to bring a
bit of light precipitation into the far southern counties Sunday
night. I think this is a fairly new forecast development, and I
would rather wait for later model confirmation or denial of such a
thought before getting worried about POP/temp precip type issues.
Sunday morning still seems to be the coldest morning. We'll have
to watch the lows closely, as big run-to-run and model-to-model
changes can come about due to the models' handling of snow cover
(or lack thereof). There's another reinforcing shot of cold air
that comes in and keeps in the teens and 20 through the mid-week
period.

/61/

&&

.AVIATION...
(06Z TAFS)
Issued at 1058 PM CST THU JAN 9 2025

Flight conditions will begin to deteriorate within the next few
hours as a system brings a wintry mix of SN and PL with
potentially some FZRA. This will primarily affect the northern
terminals, especially BHM/ASN/ANB while impacts may be less at
MGM. However, visibilities will be reduced through a majority of
this TAF period once precipitation begins, and ceilings will also
gradually drop through the morning hours. As such, our VFR
conditions will soon be replaced by IFR/MVFR as precip is
beginning to approach a few of the terminals. Wintry precip
should begin to transition to RA by 14-17Z with RA ending area-
wide by 00-03Z. Winds will shift to the west late in this period
as the system passes by.

86/Martin

&&

.FIRE WEATHER...

Very dry air is in place this afternoon, but as temperatures drop
several degrees this evening, RH values will increase. An
approaching storm system will bring increasing moisture and a
wintry mix and rain beginning early Friday morning, and lasting
through Friday afternoon. 20 foot winds from the east-southwest
will increase to 8-12 mph with gusts up to 20 mph on Friday. A
front will move through Friday evening bringing dry conditions and
light northwest winds for Saturday. RH values on Saturday should
remain elevated.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     26  35  27  37 /  90 100  50   0
Anniston    26  35  30  39 /  80 100  60   0
Birmingham  30  35  30  38 / 100 100  20   0
Tuscaloosa  32  37  29  41 / 100 100  10   0
Calera      30  36  30  40 / 100 100  30   0
Auburn      31  38  30  42 /  60 100  70   0
Montgomery  33  42  32  43 /  60 100  40   0
Troy        33  46  31  43 /  30 100  60   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 6 AM CST Saturday for the following
counties: Blount-Calhoun-Cherokee-Cleburne-Etowah-Fayette-
Jefferson-Lamar-Marion-St. Clair-Walker-Winston.

Winter Weather Advisory until 3 PM CST Friday for the following
counties: Autauga-Bibb-Chambers-Chilton-Clay-Coosa-Elmore-Greene-
Hale-Lee-Perry-Pickens-Randolph-Shelby-Sumter-Talladega-
Tallapoosa-Tuscaloosa.

&&

SHORT TERM...87
LONG TERM....02
AVIATION...86/Martin
Hazardous weather outlook, Jan 9, 6:15 AM CST, 17 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
615 AM CST Thu Jan 9 2025

ALZ011>015-017>050-101515-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
615 AM CST Thu Jan 9 2025

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

The potential for winter weather exists tonight across generally the
northern two thirds of Central Alabama. The most impacted areas will
be across the north. Impacts will be possible ranging from slick
spots to potential difficult travel conditions. Please refer to
winter weather products for more specific information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The potential for winter weather will continue into Friday through
Friday evening across the northern two thirds of Central Alabama.
The most impacted areas will be across the north. Impacts will be
possible ranging from slick spots to potential difficult travel
conditions. Please refer to winter weather products for more specific
information.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
tonight into Friday.

08

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Marion

When
January 10, 12:00 AM CST to 5:00 PM CST
Where
Marion forecast zone
Reported by
Emergency Manager
Coordinates
34.137, -87.887 (the zone’s center; the record gives no point)

Sleet and snow amounts of 3 to 5 inches across Marion County.

Winter Storm, Winston

When
January 10, 12:00 AM CST to 5:00 PM CST
Where
Winston forecast zone
Reported by
COOP Observer
Coordinates
34.149, -87.374 (the zone’s center; the record gives no point)

Sleet and snow amounts of 3 to 5 inches across Winston County. Accumulation of 5 inches measured in Haleyville.

Winter Storm, Lamar

When
January 10, 12:00 AM CST to 5:00 PM CST
Where
Lamar forecast zone
Reported by
Emergency Manager
Coordinates
33.779, -88.097 (the zone’s center; the record gives no point)

Sleet and snow amounts of 3 to 4 inches across Lamar County.

Winter Storm, Fayette

When
January 10, 2:00 AM CST to 5:00 PM CST
Where
Fayette forecast zone
Reported by
Amateur Radio
Coordinates
33.721, -87.739 (the zone’s center; the record gives no point)

Sleet and snow amounts of 3 to 4 inches across Fayette County.

Winter Storm, Walker

When
January 10, 2:00 AM CST to 5:00 PM CST
Where
Walker forecast zone
Reported by
CoCoRaHS
Coordinates
33.803, -87.297 (the zone’s center; the record gives no point)

Sleet and snow amounts of 2 to 4 inches across Walker County.

Winter Storm, Jefferson

When
January 10, 3:00 AM CST to 2:00 PM CST
Where
Jefferson forecast zone
Reported by
Official NWS Observations
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

Sleet and snow amounts of 2 to 4 inches across Jefferson County. Two inches was measured officially at the Birmingham Shuttlesworth Airport.

Winter Storm, Blount

When
January 10, 3:00 AM CST to 2:00 PM CST
Where
Blount forecast zone
Reported by
Public
Coordinates
33.981, -86.567 (the zone’s center; the record gives no point)

Sleet and snow amounts of 2 to 4 inches across Blount County.

Winter Storm, Etowah

When
January 10, 3:00 AM CST to 4:00 PM CST
Where
Etowah forecast zone
Reported by
Emergency Manager
Coordinates
34.045, -86.035 (the zone’s center; the record gives no point)

Sleet and snow amounts of 2 to 4 inches across Etowah County, followed by light ice accumulation of <0.25 inch.

Winter Storm, Cherokee

When
January 10, 3:00 AM CST to 5:00 PM CST
Where
Cherokee forecast zone
Reported by
Emergency Manager
Coordinates
34.176, -85.604 (the zone’s center; the record gives no point)

Sleet and snow amounts of 2 to 4 inches across Cherokee County, followed by light ice accumulation of <0.25 inch.

Winter Storm, Pickens

When
January 10, 4:00 AM CST to 12:00 PM CST
Where
Pickens forecast zone
Reported by
Public
Coordinates
33.281, -88.089 (the zone’s center; the record gives no point)

Sleet and snow amounts of 2 to 3 inches across the northern half of Pickens County.

Winter Storm, Tuscaloosa

When
January 10, 4:00 AM CST to 12:00 PM CST
Where
Tuscaloosa forecast zone
Reported by
CoCoRaHS
Coordinates
33.290, -87.525 (the zone’s center; the record gives no point)

Sleet and snow amounts of 1 to 4 inches across Tuscaloosa County.

Winter Storm, Bibb

When
January 10, 4:00 AM CST to 11:00 AM CST
Where
Bibb forecast zone
Reported by
Public
Coordinates
32.999, -87.126 (the zone’s center; the record gives no point)

Sleet and snow amounts up to 2 inches across northern Bibb County.

Winter Storm, Shelby

When
January 10, 4:00 AM CST to 12:00 PM CST
Where
Shelby forecast zone
Reported by
Official NWS Observations
Coordinates
33.264, -86.661 (the zone’s center; the record gives no point)

Sleet and snow amounts of 2 to 3 inches across Shelby County. Two inches was measured officially at the Shelby County Airport.

Winter Storm, Talladega

When
January 10, 4:00 AM CST to 1:00 PM CST
Where
Talladega forecast zone
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
33.380, -86.166 (the zone’s center; the record gives no point)

Sleet and snow amounts of 2 to 4 inches across Talladega County. One hypothermia-related fatality occurred in a wooded area in Lincoln.

Winter Storm, Clay

When
January 10, 4:00 AM CST to 6:00 PM CST
Where
Clay forecast zone
Reported by
Public
Coordinates
33.269, -85.861 (the zone’s center; the record gives no point)

Sleet and snow amounts up to 2 inches across Clay County during the morning hours. Light ice accumulation of <0.25 inch during the afternoon.

Winter Storm, Randolph

When
January 10, 4:00 AM CST to 7:00 PM CST
Where
Randolph forecast zone
Reported by
Public
Coordinates
33.294, -85.459 (the zone’s center; the record gives no point)

Sleet and snow amounts up to 3 inches across Randolph County during the morning hours. Light ice accumulation of <0.25 inch during the afternoon.

Winter Storm, Cleburne

When
January 10, 4:00 AM CST to 7:00 PM CST
Where
Cleburne forecast zone
Reported by
Public
Coordinates
33.675, -85.519 (the zone’s center; the record gives no point)

Sleet and snow amounts up to 3 inches across Randolph County during the morning hours. Light ice accumulation of <0.25 inch during the afternoon.

Winter Storm, Calhoun

When
January 10, 4:00 AM CST to 1:00 PM CST
Where
Calhoun forecast zone
Reported by
Public
Coordinates
33.771, -85.826 (the zone’s center; the record gives no point)

Sleet and snow amounts up to 2 inches across Calhoun County.

Winter Storm, St. Clair

When
January 10, 4:00 AM CST to 1:00 PM CST
Where
St. Clair forecast zone
Reported by
CoCoRaHS
Coordinates
33.716, -86.315 (the zone’s center; the record gives no point)

Sleet and snow amounts of 1 to 3 inches across St. Clair County.

Winter Weather, Chilton

When
January 10, 5:00 AM CST to 10:00 AM CST
Where
Chilton forecast zone
Reported by
Public
Coordinates
32.848, -86.719 (the zone’s center; the record gives no point)

Snow and sleet accumulation of 0.5 to 1 inch across northern Chilton County, with minor travel impacts during the morning hours.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Talladega2025-01-1059MaleOutside/Open AreasDirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2025Every state in 2025This day in weather historyWarnings in Alabama, January 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1222727, 1222728, 1222730, 1222732, 1222733, 1222748, 1222749, 1222751, 1222752, 1222735, 1222736, 1222737, 1222738, 1222740, 1222741, 1222743, 1222744, 1222746, 1222747, 1222754.